Drug as a weapon
An acetylcholinesterase inhibitor is allegedly used to poison Russian opposition leader
Correspondent: How brave you have to be to speak out in Russia?
Answer: You have to be COMPLETLY fearless!
Alexey Navalny is indeed fearless. Navalny is also confronting the Kremlin for the last two decades.
Days ago, suddenly, he collapsed violently ill on a plane, taking him home from a remote city in Russia. A previously healthy, 44 years old, Navalny is a runner, a family man, and has no history of alcohol or substance abuse. His symptoms on that plane were intense, requiring an emergency landing and being placed into a drug-induced coma. At first, Navalny was kept in the local hospital for several days. Eventually, he was evacuated to one of the largest and oldest clinics in Germany, specializing in nephrology and toxicology. German medical team concluded that an acetylcholinesterase inhibitor might have caused Navalny’s extreme symptoms. Before boarding that flight on the day of the event and losing consciousness, Navalny only had a tea at the airport. Did that tea contain a medication, a natural substance, a pesticide, or something else?
In 2018, the same team of medics in Germany treated Petr Verzilov, a healthy 30 years old Russian political activist. Verzilov has close ties to “Pussy Riot” ( a Russian feminist protest punk rock and performance art group). He was evacuated to the same clinic “Charité” and with strikingly similar symptoms. Thanks to doctors’ incredible kindness and professionalism, thanks to the grace of many charities, Verzilov is back on track with his health now. However, the road to recovery was long, and it took him several months to improve.
Donepezil is only one of the examples of an acetylcholinesterase inhibitor (that comes to mind). It was approved in the US for Dementia or Alzheimer’s disease in 1996. Since the widespread use in the patients’ population, and relatively low cost (US$1.3 per pill) allowed to study well the side effects and pharmacokinetics. The drug induces REVERSIBLE changes by inactivating the cholinesterases in the brain. Plasma Donepezil concentrations decline with a half-life of approximately 70 h to clear the drug from the body. Time to steady-state of body’s systems after exposure to Donepezil is 15 days.
Symptoms of overdose may include :
- Convulsions (seizures)
- increased sweating
- increased watering of mouth
- increasing muscle weakness
- low blood pressure
- severe vomiting
- slow heartbeat
- troubled breathing.
Unintentional poisoning cases have been reported in the medical literature and often due to the accidental ingestion of Donepezil pills by young children or elderly adults. Kids, for example, do require immediate medical attention in the emergency room.
A 14-month-old boy accidentally swallowed his grandfather’s 10-mg Donepezil tablet. He recovered on day five but had severe reactions, vomiting, diarrhea, and a slow heart rate.
A 2-year-old girl swallowed up to 20 mg of Donepezil by mistake. She became agitated and started hallucinating at home. She fully recovered after accidentally taking ten times the therapeutic dose recommended for adults.
A 79-year-old elderly patient was given ten times the recommended dose of Donepezil. She was required to be hospitalized with a slow heart rate (50 beats per minute) and recovered after two treatment days.
An overdose of Donepezil, for example, can cause a cholinergic crisis: severe nausea, vomiting, sweating, salivation, etc. It can also provoke a low heartbeat rate, low blood pressure, difficulty breathing, collapse, and seizures, and increasing muscle weakness. Atropine may be used as an antidote for an unintended donepezil overdose.
Note to seniors! Keep your medications out of reach.
One thing is sure — Alexey Navalny is neither a toddler nor an elderly with a brain disease. He is a leader of political opposition in one of the biggest countries in the world.
The democratic societies and people hope Alexey Navalny will gradually and fully recover.